Wearing off and levodopa dosage


#1

Can anyone point me to a ( non technical ) research paper , or other source which examines the trade - off between:improvements in motor symptoms of increasing levodopa dosage versus negative side effects.
I have a feeling I am under medicated but wonder if an increase in dosage would result in an acceleration in ‘wearing -off’ negating any benefit from the increase in dosage.
I have found opposing views amongst neurologists o n this. Some prescribe higher dosage earlier to optimise quality of life near term,whereas others prefer to hold some on reserve.


#2

Hi im keith 52 yrs old
I have asked a few nerologists about Parkinsons
A couple have been honest and said NO ONE actually knows
They know where it affects but not why
I have many friends just like me and we decide when we need them and how much
What works for me may not work for another and vica versa
It will ALWAYS be hit and miss


#3

I think your own NEurologist will advise you.

I would never increase the amount I take without being advised to do so by my neurologist

If you have a Parkinson’s nurse which I’m sure you must.have. give her a phone and talk over this with her.

Babs.


#4

Everyone is different. I take Co-careldopa (levodopa) and a small amount of Pramipexole 4x a day at 4 hour intervals. The wearing off was getting pretty bad and my consultant neurologist added Entacapone to each set of medication. It significantly improved the wearing off but had side effects (chest pain) that I am not prepared to risk so I have stopped taking it. I tried slightly increasing the Co-careldopa but that did not really help however a small increase in the Pramipexole seem to have done the trick with only slight side effects.

I would not recommend anyone to increase their medication without advice from a neurologist or Parkinson’s nurse but I find that unless I figure it out for myself and am fairly insistent on what I want I don’t get answers.

I will be contacting my Parkinson’s nurse this week to discuss altering my medication going forward.

The side effects I get if the levodopa dose is too high are again chest pain and also an increase in involuntary movement, plus it does not help with the wearing off - so I don’t want to take more.

Just my experience. Hope it is of help.

John


#5

I find that taking another half tablet, or even a whole tablet, can be very beneficial sometimes to provide a boost for stressful situations. It’s not something I would do frequently without professional advice.

.


#6

Hello.

I was diagnosed in April of this year. I’m 53. Was put on a low dose of sinemet 12.5mg 3x a day.This made a great difference to my symptoms. But now my tremors are getting bad again before next dose. I ache and stiffen up before next dose. Should I ask about increasing meds or stick with it longer? I’m so confused as this is still so new to me.


#7

Hi @smartin011,

I hope all is well.

I see you’ve already received quite a few useful comments in response to your query. I just wanted to chime in and direct you to our blog on why drugs like levodopa causes side effects like dyskinesia which you can find here - https://medium.com/parkinsons-uk/trouble-with-the-happy-hormone-43aac1bd5ad7

If you have any more research related questions, please feel free to email our research team at research@parkinsons.org.uk

I hope you find this info helpful. :slight_smile:

Best wishes,
Reah


#8

Hi @Lennybear,

Have you raised this with your GP or Parkinson’s nurse? If your symptoms have worsened, I strongly recommend you consult with your GP/ Parkinson’s nurse about this as they may need to review your medication. I know that making an appointment can take some time, so if you’d like to speak to someone as soon as possible, please give our confidential helpline a call on 0808 800 0303.

One of our trusted advisers will be happy to help you with this.

Best wishes,
Reah